New York, 2005

Damaging Wind in New York, August 1, 2005

August 1, 2005 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 1, 2:40 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 1, 2:40 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 PM EDT MON AUG 1 2005

.SHORT TERM (TONIGHT THRU WED)...
SCT TSRA/SHRA WILL WORK S AND E AND CLIP THE NRN AND ERN PARTS OF
THE BGM CWA LATE THIS AFTRN AND EVE. A SHRT WAVE DROPPING SE FROM
ONT WAS FIRING CELLS INTO NRN NY FROM ONT. THE WAVE WAS INCREASING
THE WIND SHEAR AND GIVEN THE MID-UPR 60S DWPTS AND TEMPS WELL INTO
THE 80S...THE LOWEST 100 MB MEAN CAPES WERE RUNNING WELL OVR 1000
J/KG. WITH MODEST AMNTS OF 0-6 KM SHEAR LOOKS LIKE A FEW SVR CELLS
PSBL...ESP ERN CWA. AS THIS WAVE DROPS S AND E ACRS NY IT CUD
TRIGGER A FEW SHRA OR TSRA ACRS THE REST OF THE CWA UNTIL JUST AFTR
SUNSET. WILL HV SCT SHRA/TSRA IN THE NRN/WRN CWA AND JUST A CHC FOR
SHWRS/TSRA REST OF CWA BEFORE MIDNIGHT.

FOR TUE...NW FLO CONTS ALOFT WITH SIMILAR INSTABILITY AS TODAY. WILL
HV LO CHC FOR A SHRA OR TSRA ALL CWA. FOR WED...CAPPING
INV...RIDGING AND LOWER INSTABILITY PRESENT...THEREFORE WILL KEEP
MENTION OF PRECIP OUT FOR WED. - NICOSIA
&&

.LONG TERM (WED NIGHT - MONDAY)...
ON WRN EDGE OF UL TROF IN NW ATLANTIC SO NW FLOW ALOFT AND NEAR
NORMAL TEMPERATURES THROUGH THE FIRST HALF OF EXTENDED.  WEAK
FORCING COULD SET OFF SOME SHOWERS BUT LEFT OUT AS SURFACE HIGH
BUILDS IN WEDNESDAY NGT THEN THU PULLS OFF THE EAST COAST AND
RIDGING ALOFT.  WITH SW FLOW THU INTO FRI HUMIDITY AND A TAD MORE
HEAT WILL RETURN AHEAD OF SECOND COLD FRONT FRI NIGHT.  THIS FRONT
HAS MORE PUSH WITH A WEAK UL TROF...JET AND SHORT WAVE.  QUESTION IS
ABOUT TIMING WITH A FEW MODELS INCLUDING DGEX A FEW HOURS FASTER.
THIS WOULD MEAN MORE CLOUDS AND LESS HEATING.  AS HAS BEEN THE CASE
LATELY FRONT EXPECTED TO MAKE GOOD PROGRESS OUT OF ONTARIO AND
THROUGH NY THEN STALLS IN PA.  LINGERING CHANCES OF PRECIP INTO SAT
NGT BEFORE CANADIAN HIGH PRESSURE BUILDS IN SUNDAY.  FOLLOWED HPC
GUIDANCE CLOSELY.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
&&
Hazardous weather outlook, Aug 1, 9:56 AM EST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1056 AM EDT MON AUG 1 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-021500-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-
1056 AM EDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE EARLY
AND MID AFTERNOON HOURS AND LAST INTO THE EVENING ACROSS THE
FINGER LAKES AND WESTERN MOHAWK VALLEY. THESE STORMS WILL TRACK
SOUTH AND EAST THROUGH THE SOUTHERN TIER INTO THE CATSKILLS BY
EVENING. A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AS THE
PRIMARY THREAT. THE THUNDERSTORMS WILL DISSIPATE BY LATE EVENING
IN MOST AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS MAY BE NEEDED IN UPSTATE NEW YORK THIS AFTERNOON
OR EVENING.

PAZ038>040-043-044-047-048-072-021500-
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-
PIKE-SOUTHERN WAYNE-
1056 AM EDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
LAST INTO THE EVENING. ALTHOUGH ALL THUNDERSTORMS HAVE DANGEROUS
LIGHTNING...ONLY AN ISOLATED STORM OR TWO COULD APPROACH SEVERE
LEVELS WITH DAMAGING WINDS...ESPECIALLY OVER THE POCONOS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION COULD BE NEEDED IN A FEW COUNTIES THIS
AFTERNOON OR EVENING.

NICOSIA

In the hours before

Local storm report, Aug 1, 5:01 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
601 PM EDT MON AUG 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     LEE                     43.28N 75.58W
08/01/2005                   ONEIDA             NY   COUNTY OFFICIAL

            TREES DOWN IN THE TOWN OF LEE.

&&

MJC
Local storm report, Aug 1, 5:59 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
659 PM EDT MON AUG 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     LEE                     43.28N 75.58W
08/01/2005                   ONEIDA             NY   COUNTY OFFICIAL

            TREES DOWN IN THE TOWN OF LEE.

0620 PM     TSTM WND DMG     WHITESBORO              43.12N 75.30W
08/01/2005                   ONEIDA             NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN

&&

MJC

The radar

The Albany radar (KENX), 79 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otsego

When
August 1, 6:05 PM EST
Where
Otsego County, Richfield Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.850, -74.967

Thunderstorm winds downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473507.